advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From New South Wales, Australia:

My nine year old son was diagnosed two years ago. He recently suffered a severe nighttime hypoglycemia attack where he woke up disorientated, with a loss of mental alertness lasting around four hours. I was advised by my doctor that a seizure possibly occurred. What effect is this having on his mental functioning both now and in the future?

Answer:

I don't think anything I can say to my patients truly prepares them for the experience of their child having a severe hypoglycemic episode. It is very stressful, and most parents feel some guilt/responsibility about the experience. Hypoglycemia is the limiting factor in our treatment, and we somehow try to find the balance between preventing the lows and responding to the highs. Just do the best you can. I don't think that anyone can give you the answer about the true risks of hypoglycemia. One severe episode does not appear to give long term problems.

Middle of the night lows are common. You might talk to your diabetes care provider about making a change in the insulin regimen if this is a continuing problem. If your child takes dinner NPH or Lente, consider discussing the moving of this insulin to bedtime, or using Ultralente. Also, check blood sugars before bed and in the middle of the night. If the blood sugar is low or "perfect" at bedtime and if it has been a very active day, give extra food at bedtime and do a middle of the night blood check. The delayed effect of exercise can cause a low overnight. As always, before making changes, talk to your diabetes care provider.

LM

Original posting 9 Sep 1998
Posted to Hypoglycemia

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:00
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.